PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What medicines can cause rashes in children?

ANSWER

Some kids may get a rash from medicines that include:

  • Alternative and herbal medicines, such as echinacea
  • Antibiotics such as cephalosporins (including Omnicef and Keflex), penicillin, or sulfonamides (such as Bactrim)
  • Anti-seizure medicine, such as carbamazepine, ethosuximide, lamotrigine, phenytoin, and zonisamide
  • Barbiturates, such as mephobarbital, metharbital, and phenobarbital
  • Contrast dyes used in X-rays and MRIs
  • Pain medications that have codeine or dyes.

SOURCES:

American Academy of Allergy, Asthma & Immunology: "Medications and Drug Allergic Reactions: Tips to Remember."

American Cancer Society: "Echinacea."

Children's Hospital of Wisconsin: "Drug Rashes."

Daftary, A. , June 2008. Journal of Nuclear and Medical Studies

Epilepsy Foundation of Western Pennsylvania: "Anti-Seizure Medication and Their Side Effects."

KidsHealth: "Codeine."

Medscape Reference: "Drug Eruptions."

Niggermann, B. , August 2003. Allergy

Toxicology Data Network: "Amobarbital."

UpToDate: "Patient Information: Allergy to penicillin and related antibiotics (Beyond the Basics)."

Reviewed by Renee A. Alli on June 25, 2019

SOURCES:

American Academy of Allergy, Asthma & Immunology: "Medications and Drug Allergic Reactions: Tips to Remember."

American Cancer Society: "Echinacea."

Children's Hospital of Wisconsin: "Drug Rashes."

Daftary, A. , June 2008. Journal of Nuclear and Medical Studies

Epilepsy Foundation of Western Pennsylvania: "Anti-Seizure Medication and Their Side Effects."

KidsHealth: "Codeine."

Medscape Reference: "Drug Eruptions."

Niggermann, B. , August 2003. Allergy

Toxicology Data Network: "Amobarbital."

UpToDate: "Patient Information: Allergy to penicillin and related antibiotics (Beyond the Basics)."

Reviewed by Renee A. Alli on June 25, 2019

NEXT QUESTION:

What should you do if your child gets a rash after starting a new medicine?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: